Oklahoma, 2015

Tornado and Hail in Oklahoma, April 16, 2015

April 16, 2015 · NWS OUN · 15 events in 3 counties and zones

S. To the east, across the Southern Plains, a weak surface trough aided afternoon thunderstorm development, first over the Texas and Oklahoma Panhandles, where surface heating was more intense.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A large cutoff upper low meandered across the western U.S. To the east, across the Southern Plains, a weak surface trough aided afternoon thunderstorm development, first over the Texas and Oklahoma Panhandles, where surface heating was more intense. More isolated activity developed in the warm sector across western Oklahoma, persisting into the evening hours. At least one tornado was observed near Sayre, with no significant damage. Elsewhere, large hail and damaging winds were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 16, 2:34 PM CST, 56 minutes earlier.

Area forecast discussion, Apr 16, 2:34 PM CST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
334 PM CDT THU APR 16 2015

.DISCUSSION...
THIS DISCUSSION WILL REMAIN FOCUSED ON THE SHORT TERM...
THUNDERSTORM AND PRECIPITATION CHANCES FROM THIS EVENING THROUGH
FRIDAY MORNING...

OVERALL... GUIDANCE HAS DONE A POOR JOB IN HANDLING THE BKN/OVC
LOW/MID STRATUS ACROSS THE BULK OF WRN AND CENTRAL OK AND WRN N TX.
THROUGH 20Z... SOME SCATTERED CLEARING HAS FINALLY STARTED AS MORE
STRATOCU/CLOUD STREETS HAVE DEVELOPED. THIS CLOUD COVER WILL
CONTINUE TO PROMOTE A LACK OF INSTABILITY/BL MIXING ACROSS MOST OF
WRN OK AND WRN N TX... BUT WITH THE RECENT TRANSITION TO STRATOCU...
MIXING MAY FINALLY BE PICKING UP. THE EARLY AFTN CONVECTION ACROSS
FAR NW OK AND INTO THE PANHANDLES APPEARED TO BE DRIVEN BY A FOCUSED
REGION OF ISENTROPIC ASCENT... SUPPORTED BY A NARROW REGION OF 1500
J/KG INSTABILITY AND DIVERGENCE ALOFT GIVEN THE ORIENTATION OF THE
UPPER LVL JET MAX ASSOCIATED WITH THE H500 LOW... WHICH CONTINUES TO
SETTLE OVER THE FOUR CORNERS REGION. THE RECENT SEVERE CONVECTION IN
THE PANHANDLES THAT DEVELOPED OVER THE PAST 1 TO 2 HOURS IS
PRIMARILY FOCUSED ON THE DRYLINE/PSUEDO-FRONTAL BOUNDARY THAT
DEVELOPED EARLIER.

AT THE MOMENT... HOW CONVECTION WILL EVOLVE THROUGH THIS EVENING
REMAINS A CHALLENGE. TRADITIONAL GUIDANCE CONTINUES TO STRUGGLE WITH
HOW TO EVOLVE THE UPPER LOW AND CONVECTION. RECENT MESOSCALE
GUIDANCE IS ABLE TO CATCH ON IN SPURTS... BUT IT STRUGGLES AS WELL.
OVERALL... EXPECT CONVECTION ACROSS THE PANHANDLES TO CONTINUE TO
TRANSITION EASTWARD... HOWEVER... RECENT OBS THROUGH 20Z SUGGEST THE
DRYLINE MAY BE STARTING ITS GRADUAL RETREAT TO THE WEST. WITH THIS
SAID... EXPECT THE SFC TROUGH/FRONT (IF WE CAN CALL IT THAT)... WILL
CONTINUE TO LIFT E/NE INTO WRN OK THIS EVENING... WITH STORMS MOVING
INTO NWRN OK AROUND 5 TO 7PM CDT. THE OVERALL EVOLUTION OF STORMS
APPEAR TO HAVE BEEN CAPTURED ON THE RECENT HRRR (18Z RUN)... BUT THE
TIMING MAY BE LATE... THE 12Z TTU WRF SEEMS TO HAVE A DECENT HANDLE
ON TIMING... AS DOES THE WRF-NMM. NOT TO FOCUS SOLELY ON THE WRN
ACTIVITY... STRONG CONVECTION HAS DEVELOPED ACROSS WEST CENTRAL TX
THIS AFTN. CURRENT THOUGHTS HAVE THIS ACTIVITY LIFTING N/NE INTO WRN
N TX AND THE RED RIVER VALLEY. RECENT MESOSCALE GUIDANCE SEEMS TO
SUGGEST THIS ACTIVITY WILL LESSEN AFTER SUNSET AS IT REMAINS DRIVEN
BY DIURNAL HEATING/INSTABILITY.

AS FOR SEVERE STORMS THIS AFTN/EVENING ACROSS WRN OK/WRN N TX...
STORMS THAT ARE ABLE TO MOVE IN OR DEVELOP WILL RESIDE WITHIN AN
ENVIRONMENT SUPPORTIVE OF LARGE HAIL (GOLF BALLS) AND DAMAGING WINDS
(60-70MPH). SEVERE POTENTIAL WILL WANE WITH ANY SCATTERED CONVECTION
THAT PERSISTS INTO THE OVERNIGHT HOURS EASTWARD INTO CENTRAL OK BY
FRIDAY MORNING. THE TORNADO THREAT OVER THE TX PANHANDLE WILL
DIMINISH AS STORMS MOVE OFF THE DRYLINE AND INTO WRN OK... 0-1KM
HELICITY DECREASES AND THE LACK OF A FOCUSING BOUNDARY DOES NOT BODE
WELL FOR TORNADIC DEVELOPMENT ACROSS WRN OK AT THE MOMENT.

JTK

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  59  74  59  77 /  40  50  60  30
HOBART OK         57  75  55  77 /  50  50  50  20
WICHITA FALLS TX  60  77  58  80 /  40  50  50  20
GAGE OK           54  74  51  76 /  70  50  50  20
PONCA CITY OK     58  74  58  75 /  30  60  70  50
DURANT OK         61  77  62  78 /  30  50  60  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Apr 16, 2:59 PM CST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
359 PM CDT THU APR 16 2015

OKZ004>048-050>052-TXZ083>090-172100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
359 PM CDT THU APR 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THROUGH TONIGHT...

.THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE STORMS THIS
EVENING ACROSS FAR WESTERN OKLAHOMA AND ADJACENT PARTS OF NORTH
TEXAS.

LOCATION...
THE SLIGHT RISK IS WEST OF A LINE FROM ALVA...TO
CLINTON...TO LAWTON...TO HENRIETTA TEXAS.

TIMING...
THROUGH MIDNIGHT.

IMPACTS... HAIL UP TO THE SIZE OF GOLF BALLS AND WIND GUSTS UP TO
70 MPH. THERE IS A VERY LOW TORNADO POTENTIAL.

DISCUSSION...
THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON OVER
CENTRAL PARTS OF THE OKLAHOMA AND TEXAS PANHANDLES. THESE STORMS
WILL LIKELY BE SEVERE WHEN THEY MOVE SLOWLY EAST INTO WESTERN
OKLAHOMA AND NORTH TEXAS EARLY THIS EVENING. THE PRIMARY CONCERNS
WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. THE TORNADO POTENTIAL
IS VERY LOW IN THE EARLY EVENING. THE STORMS ARE EXPECTED TO
EVOLVE INTO ONE OR MORE SMALL COMPLEXES OF STORMS DURING THE LATE
EVENING. HEAVY RAINFALL MAY OCCUR. SOME OF THE STORMS MAY CONTINUE
EAST INTO CENTRAL PARTS OF OKLAHOMA WHERE THE SEVERE WEATHER
THREAT DIMINISHES.

THUNDERSTORMS WILL ALSO CONTINUE TO DEVELOP ACROSS PORTIONS OF
WESTERN NORTH TEXAS. THESE STORMS WILL REMAIN WIDELY SCATTERED AS
THEY MOVE NORTHWARD ACROSS TEXOMA THIS EVENING. THESE STORMS WILL
BE CAPABLE OF LARGE HAIL AND DAMAGING WIND GUSTS. STORMS ACROSS
TEXOMA WILL LIKELY LINGER THROUGH SUNSET... DIMINISHING IN
STRENGTH THROUGH THE EVENING.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS LATE THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

.THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHERN PARTS
OF OKLAHOMA FRIDAY AFTERNOON AND EVENING. A SLIGHT RISK COVERS A
LARGER PART OF OKLAHOMA AND WESTERN NORTH TEXAS ON SATURDAY. THE
SEVERE WEATHER OUTLOOK CATEGORIES WILL LIKELY CHANGE AS FRIDAY AND
SATURDAY GET CLOSER. BE SURE TO STAY UP TO DATE WITH THE LATEST
FORECASTS.

THUNDERSTORMS ARE FORECAST TO LINGER ON SUNDAY BUT SEVERE WEATHER
CHANCES APPEAR LOW. THUNDERSTORM CHANCES RETURN NEXT TUESDAY AND
WEDNESDAY WITH SEVERE STORMS POSSIBLE.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

KURTZ

In the hours before

Special weather statement, Apr 16, 2:36 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
336 PM CDT THU APR 16 2015

TXZ085-086-162100-
WILBARGER TX-WICHITA TX-
336 PM CDT THU APR 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILBARGER AND WEST
CENTRAL WICHITA COUNTIES UNTIL 400 PM CDT...

AT 335 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
ELECTRA...MOVING NORTH AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3393 9887 3392 9915 3417 9911 3414 9886
TIME...MOT...LOC 2035Z 194DEG 16KT 3401 9900

30
Local storm report, Apr 16, 2:44 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
344 PM CDT THU APR 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             5 SW ELECTRA            33.98N 98.98W
04/16/2015  E1.25 INCH       WILBARGER          TX   STORM CHASER

&&

SC
Local storm report, Apr 16, 3:02 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
402 PM CDT THU APR 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             HARROLD                 34.08N 99.03W
04/16/2015  E1.00 INCH       WILBARGER          TX   PUBLIC

            REPORTED AT 7-11 IN HARROLD

&&

MAUSTIN
Local storm report, Apr 16, 3:05 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
405 PM CDT THU APR 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             8 NW ELECTRA            34.11N 99.02W
04/16/2015  E1.75 INCH       WILBARGER          TX   TRAINED SPOTTER

&&

MAHALE
Special weather statement, Apr 16, 3:24 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
424 PM CDT THU APR 16 2015

OKZ005-006-010-011-162215-
ALFALFA OK-MAJOR OK-WOODS OK-WOODWARD OK-
424 PM CDT THU APR 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ALFALFA...
NORTHWESTERN MAJOR...WOODS AND NORTHEASTERN WOODWARD COUNTIES UNTIL
515 PM CDT...

AT 422 PM CDT...SCATTERED STRONG THUNDERSTORMS WERE NEAR A LINE
EXTENDING FROM 6 MILES NORTHWEST OF ALVA TO 8 MILES NORTHWEST OF
AVARD TO 6 MILES SOUTHWEST OF WAYNOKA...MOVING NORTH AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
ALVA...WAYNOKA...FREEDOM...DACOMA...CAPRON...AVARD...ALABASTER
CAVERNS STATE PARK...QUINLAN...HOPETON AND CAMP HOUSTON.

LAT...LON 3700 9853 3680 9854 3655 9851 3644 9900
      3647 9930 3675 9923 3700 9924
TIME...MOT...LOC 2122Z 194DEG 23KT 3687 9875 3682 9886 3653 9897

KURTZ
Special weather statement, Apr 16, 3:28 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
428 PM CDT THU APR 16 2015

TXZ087-088-162215-
KNOX TX-BAYLOR TX-
428 PM CDT THU APR 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KNOX AND
SOUTHWESTERN BAYLOR COUNTIES UNTIL 515 PM CDT...

AT 426 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
5 MILES SOUTHEAST OF KNOX CITY TO NEAR WEINERT...MOVING NORTHEAST AT
20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
SEYMOUR...MUNDAY...KNOX CITY...GOREE...RED SPRINGS...RHINELAND AND
BOMARTON.

LAT...LON 3340 9985 3364 9971 3359 9914 3340 9935
TIME...MOT...LOC 2126Z 235DEG 19KT 3337 9975 3333 9964

KURTZ

The radar

The Altus AFB radar (KFDR), 4 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

11 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Tillman

When
April 16, 3:30 PM CST
Where
Tillman County, 0.57 mi E of Frederick
Measured
1.75 in hail
Reported by
Public
Coordinates
34.390, -99.010

No known damage.

Hail, Tillman

When
April 16, 3:40 PM CST
Where
Tillman County, Frederick
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.390, -99.020

Relayed by kswo. No known damage.

Hail, Tillman

When
April 16, 3:55 PM CST
Where
Tillman County, Manitou
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.510, -98.980

No known damage.

Hail, Tillman

When
April 16, 4:00 PM CST
Where
Tillman County, 0.69 mi N of Manitou
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.520, -98.980

Relayed by kswo. No known damage.

Hail, Roger Mills

When
April 16, 5:52 PM CST
Where
Roger Mills County, 2.25 mi W of Reydon
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
35.650, -99.960

No known damage.

Hail, Roger Mills

When
April 16, 6:18 PM CST
Where
Roger Mills County, 4.15 mi N of Durham
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
35.900, -99.920

No known damage.

Thunderstorm Wind, Roger Mills

When
April 16, 6:25 PM CST
Where
Roger Mills County, 4.15 mi N of Durham
Measured
53 kt (61 mph) estimated gust
Reported by
Storm Chaser
Coordinates
35.900, -99.920

No known damage.

Hail, Roger Mills

When
April 16, 6:36 PM CST
Where
Roger Mills County, 2.24 mi W of Crawford
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
35.830, -99.840

No known damage.

Hail, Beckham

When
April 16, 6:55 PM CST
Where
Beckham County, 2.65 mi ENE of Delhi
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
35.200, -99.640

No known damage.

Thunderstorm Wind, Beckham

When
April 16, 6:58 PM CST
Where
Beckham County, 5.01 mi NNW of Delhi
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.248, -99.711

A pivot irrigation system was damaged by thunderstorm winds.

Tornado, Beckham

When
April 16, 7:00 PM CST to 7:15 PM CST
Where
Beckham County, 5.41 mi WNW of Delhi to 6.73 mi ENE of Erick
Rating
EF0
Path length
4.5 mi
Path width
150 yd
Reported by
Storm Chaser
Coordinates
35.207, -99.770

Numerous storm chasers observed a tornado that developed about 5 miles east of Erick. The tornado moved northeast and crossed Interstate 40 at the Hext Road interchange. The tornado then curved northwest and dissipated 8 miles west-southwest of Sayre. Some trees were damaged, but no structural damage was found.

Hail, Roger Mills

When
April 16, 8:32 PM CST
Where
Roger Mills County, 0.89 mi NW of Sweetwater
Measured
1 in hail
Reported by
Public
Coordinates
35.430, -99.920

No known damage.

Thunderstorm Wind, Roger Mills

When
April 16, 9:11 PM CST
Where
Roger Mills County, 2.15 mi NNW of Cheyenne
Measured
53 kt (61 mph) estimated gust
Reported by
Storm Chaser
Coordinates
35.640, -99.680

No known damage.

Hail, Roger Mills

When
April 16, 9:29 PM CST
Where
Roger Mills County, 0.56 mi W of Cheyenne
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.610, -99.680

No known damage.

Hail, Roger Mills

When
April 16, 9:35 PM CST
Where
Roger Mills County, 0.56 mi W of Cheyenne
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
35.610, -99.680

No known damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyThe tornado archive for Oklahoma, 2015Warnings in Oklahoma, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570324, 570321, 570322, 570323, 570325, 570326, 572704, 570327, 570328, 575356, 575355, 570329, 572705, 570331, 570330.